Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Columbia, SC

April 12, 2005Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 12, 2005, 8:42 PM EDT for Lexington County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 8:42 PM EDT (00:42 UTC)
Expired
Apr 12, 2005, 9:15 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 4:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 130043
SVRCAE
SCC063-130115-
/O.NEW.KCAE.SV.W.0023.050413T0042Z-050413T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
842 PM EDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 915 PM EDT.

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED BANK...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RED BANK BY 850 PM EDT.
  NEAR SOUTH CONGAREE BY 900 PM EDT.
  NEAR SPRINGDALE BY 905 PM EDT.
  NEAR CAYCE BY 910 PM EDT.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3397 8137 3383 8135 3389 8102 3400 8106
      3409 8116

$$

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:50 PM EDT, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 12, 1:50 PM EDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE APR 12 2005

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE
STATE THROUGH THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ANOTHER CUTOFF UPPER LOW WILL MOVE OVER THE AREA DURING THE
DAY ON WEDNESDAY AND OFF THE NORTH CAROLINA COAST BY THURSDAY.
A SHORTWAVE WILL APPROACH THE AREA IN ADVANCE OF THIS SYSTEM
TONIGHT. WILL GO WITH A LIKELY POP THROUGH THE EVENING HOURS
DECREASING TO CHANCE POP OVERNIGHT AND SLIGHT CHANCE EARLY
WEDNESDAY MORNING. THEN AS THE UPPER LOW MOVES ACROSS THE STATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH ITS ASSOCIATED COLD
POOL ALOFT...EXPECT INSTABILITY SHOWERS AND THUNDERSTORMS TO
DEVELOP. DUE TO THE COLD TEMPS ALOFT SOME SMALL HAIL IS POSSIBLE
WITH THESE SHOWERS AND STORMS. THE GFS IS QUICKER TO MOVE THE
UPPER LOW EAST OF US...IN ANY EVENT...THERE SHOULD STILL BE QUITE
A BIT OF RESIDUAL CLOUDINESS ON THURSDAY BUT WILL DROP POP TO
THE SLIGHT CHANCE CATEGORY. DAYTIME HIGHS SHOULD AVERAGE AROUND
10 DEGREES BELOW NORMAL THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK BRINGING DRY AND PLEASANT SPRING WEATHER
TO THE AREA. TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND BUT WILL BE AROUND NORMAL FOR THE FIRST PART
OF NEXT WEEK.

&&

.AVIATION...

WIDESPREAD MID CLOUD LAYER WILL CONTINUE BETWEEN ABOUT 10 THOUSAND
TO 20 THOUSAND FEET IN ASSOCIATION WITH SHORTWAVE SHOWN BY RUC.
THIS FEATURE EXPECTED TO MOVE OVER AREA THIS AFTERNOON AND EARLY EVENING
WITH ATTENDANT SHOWERS. BY EARLY EVE EXPECT CEILINGS TO LOWER TO
AROUND 3 THOUSAND FEET THEN BECOME IFR BELOW 1 THOUSAND FEET/3 MILES
AFTER MIDNIGHT AS LOW LEVEL MOISTURE REMAINS OVER AREA WITH LIGHT
WINDS. CONDITIONS IMPROVING TO MVFR BY MID MORNING...BUT WEAK LOW
PRESSURE TROUGH CONTINUES TO HOLD OVER THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

044/044/055
Hazardous weather outlook, Apr 12, 5:05 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT TUE APR 12 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130930-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME INSTABILITY
LOOKS WEAK. HOWEVER, IF THE AIRMASS CAN DESTABILIZE EVEN MORE, GIVEN
THE STRONG SHEAR, A LINE OF THUNDERSTORMS COULD DEVELOP. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
COOLING ALOFT AND AMPLE LOW LEVEL MOISTURE WILL BRING THE THREAT OF
THUNDERSTORMS FOR WEDNESDAY. A FEW STORMS MAY PRODUCE HAIL
APPROACHING OR BRIEFLY EXCEEDING SEVERE LIMITS...BEFORE ACTIVITY
DIMINISHES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 12, 6:55 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LINCOLNTON              33.79N 82.48W
04/12/2005  0.25 INCH        LINCOLN            GA   TRAINED SPOTTER

            PEA SIZE HAIL IN CITY.

&&

DS
Special weather statement, Apr 12, 7:02 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE APR 12 2005

SCZ026-027-130000-

LEXINGTON-SALUDA-
702 PM EDT TUE APR 12 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND SALUDA
COUNTY THROUGH 800 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHWEST OF BATESBURG...MOVING EAST AT 30 MPH. THIS
WILL AFFECT AREAS IN AND AROUND RIDGE SPRING...MONETTA...LEESVILLE...
BATESBURG...SUMMIT...GILBERT...RED BANK...LEXINGTON...SOUTH CONGAREE
AND SPRINGDALE THROUGH 800 PM EDT. THESE THUNDERSTORMS WILL ALSO
AFFECT THE LAKE MURRAY AREA.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH
Special weather statement, Apr 12, 8:00 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT TUE APR 12 2005

SCZ027-030-130100-

AIKEN-LEXINGTON-
800 PM EDT TUE APR 12 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND AIKEN COUNTY
THROUGH 900 PM EDT...

AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE TOWN OF LEXINGTON AND ANOTHER STRONG
THUNDERSTORM NEAR THE TOWN OF RIDGE SPRING MOVING NORTHEAST AT 25
MPH. THIS WILL AFFECT AREAS IN AND AROUND SUMMIT...LEESVILLE...
GILBERT...BATESBURG...WAGENER...PERRY...LEXINGTON...RED BANK...
PELION AND SOUTH CONGAREE THROUGH 900 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.